Unusual clinical course, Management of emergency care, Patient complains / malpractice, Educational Purpose (only if useful for a systematic review or synthesis)
Sundar V. Cherukuri, Alan W. Purvis, Sebastian T. Tosto, Arash Velayati
Alabama College of Osteopathic Medicine, Dothan, AL, USA
Am J Case Rep 2019; 20:758-763
Diphenhydramine is a commonly available over-the-counter antihistamine; however, there are few documented cases of treatment when ingested in toxic quantities, where it can cause a sodium channel blockade leading to wide-complex tachycardia, seizures, and death. Conventional treatment includes sodium bicarbonate infusion, but few cases have documented the addition of lipid emulsion therapy.
CASE REPORT: A 24-year-old African American female ingested 18 g (360 pills of 50 mg) over-the-counter diphenhydramine. She presented comatose, with hemodynamic instability and hypotension, intubated with pupil dilation to 6 to 7 mm, and initial electrocardiography findings showing a type 1 AV block with a QT/QTc of 360/402 ms which progressed into sinus tachycardia with widened QRS intervals of 134 ms and prolonged QT/QTc intervals of up to 638/759 ms. Treatment using sodium bicarbonate and magnesium was initiated; however, the intraventricular conduction delay persisted. Infusion of 20% intravenous lipid emulsion was administered; following this, the patient developed narrow complex QRS with sinus rhythm and shortened the QT/QTc interval to 448/516 ms. She recovered quickly and was transferred to inpatient psychiatric unit for further evaluation, and discharged 1 month later.
CONCLUSIONS: Lipid emulsion therapy has been utilized in treatment of various medication overdoses, but there are few documented cases in the treatment of diphenhydramine overdose. With the amount of diphenhydramine ingested by the patient in this case report, the use of combined conventional and lipid emulsion therapy was utilized in the stabilization and management of the patient, and should be considered in scenarios where conventional treatments have not improved the clinical outcome.
Keywords: diphenhydramine, Drug Overdose, Fat Emulsions, Intravenous